Alert archive / Georgia / Special Weather Statements in 2021

Special Weather Statement, NWS Atlanta, GA

March 18, 20214 counties in Georgia

NWS Atlanta, GA issued this special weather statement at Mar 18, 2021, 12:44 AM EDT for 4 counties in Georgia. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 18, 2021, 12:44 AM EDT (04:44 UTC)
Expired
Mar 18, 2021, 1:15 AM EDT
In force
31 min
Issued by
NWS Atlanta, GA
Wind
50

Counties Chattahoochee County, GA, Harris County, GA, Muscogee County, GA, Stewart County, GA

The radar

The Maxwell AFB radar (KMXX), 74 km from the middle of the area, began a volume at 04:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 4.7 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2021-03-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 11 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2021-03-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 404 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
11 J/kg
Mixed-layer CIN
-161 J/kg
Mixed-layer LCL
466 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
404 m²/s²
0-3 km storm-relative helicity
444 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted.

730 
WWUS82 KFFC 180444
SPSFFC

Special Weather Statement
National Weather Service Peachtree City GA
1244 AM EDT Thu Mar 18 2021
 
GAZ078-089-090-102-180515-
Chattahoochee GA-Harris GA-Stewart GA-Muscogee GA-
1244 AM EDT Thu Mar 18 2021

...SIGNIFICANT WEATHER ADVISORY FOR CHATTAHOOCHEE...HARRIS...
NORTHWESTERN STEWART AND MUSCOGEE COUNTIES UNTIL 115 AM EDT...

At 1243 AM EDT...National Weather Service doppler radar indicated a
line of strong thunderstorms along a line extending from Fairfax to
near Crawford to Spring Hill...and moving east at 40 mph.

  HAZARD...40 to 50 mph wind and increased chance of a brief 
           tornado.

  IMPACT...While winds should result in minor damage to tree limbs 
           and blowing around of light...unsecured objects...the 
           leading edge of this line of storms has also exhibited 
           areas of localized rotation. A brief tornado could 
           quickly form.

Some locations in the path of these storms include
Columbus, Hamilton, Cusseta, Pine Mountain, Waverly Hall, North Fort
Benning, Bibb City, Upatoi, Fort Benning/lawson Army Air Fld, Goat
Rock Lake, Ellerslie, Laurel Hills, F.d. Roosevelt State Park, Green
Island Hills, Florence Marina State Park, Vista Terrace, Cataula,
Columbus Metropolitan Airport, Jamestown/south Fort Benning and Rose
Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately.

LAT...LON 3206 8506 3213 8506 3220 8496 3222 8498
      3222 8493 3225 8492 3226 8489 3233 8501
      3244 8497 3264 8511 3266 8509 3274 8511
      3276 8514 3278 8512 3281 8517 3285 8515
      3286 8518 3286 8474 3246 8468 3206 8476
TIME...MOT...LOC 0443Z 271DEG 36KT 3279 8519 3244 8526 3209 8532 

WIND...50MPH

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Mar 17, 3:53 PM EDT, 8 hours 51 minutes earlier.

Area forecast discussion, Mar 17, 3:53 PM EDT, 8 hours 51 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
353 PM EDT Wed Mar 17 2021

...Afternoon Forecast Discussion...

.SHORT TERM /Tonight through Thursday Night/...

Current radar imagery shows the hybrid quasi-wedge, stationary
front turning into a warm front as it lifts northward. This
baroclinic zone had been separating the majority of the forecast
area from the warm, moist sector of the surface low-pressure
system that is now centered over the Ozarks Plateau. Within this
warm, moist sector, as evident with current radar imagery in
MS/AL, conditions are ripe for discrete supercells capable of the
full array of severe weather phenomena, including strong, long-
track tornadoes. As the warm front lifts northward 60 degree
dewpoints will flood into the region, priming it for surface based
convection later this afternoon in far west and northwest Georgia
this afternoon and tonight, then the rest of the forecast area
tomorrow morning. However, temperatures have been depressed
compared to areas further west resulting in far less SBCAPE within
the forecast area, compared to further west. As these cells push
into the cooler Georgia airmass they will begin to lose intensity
and transition to elevated storms, but the diving line is still
unclear and will be evolving throughout the evening. The threat is
enough for some concern for tornadic supercells to bleed into
portions of the forecast area, bringing the threat of severe
weather with them as they cross into the warning area. Regardless,
enough elevated instability exists for some storms to pack a
punch once moving into NW GA in the evening hours. Additionally,
heavy rainfall is expected in NW Georgia where several rounds of
thunderstorms where storm total QPF is expected to exceed 2 inches
in some locations, with locally higher amounts possible.

Late tonight and early Thursday morning, a cold front will begin
pushing into the forecast area. This cold front will stem from the
occluded low pressure system pushing into the mid-Mississippi River
Valley, and with it, a quasi-linear convective system with potential
embedded supercells will begin pushing through the forecast area.
Ahead of the storms, a classic high-shear low CAPE environment
will await with a lagging upper-level shortwave boosting 0-500mb
bulk shear to 60-70kts, low-level 0-1km SRH near 300-450+ m2/s2,
and recovering surface-based CAPE between 500-1000 J/kg in the
morning, but climbing throughout the late morning. Indicated by
STP values via the HREF along with Updraft Helicity tracks, this
environment will have the potential for several tornadoes
embedded within the line of storms, widespread damaging winds
gusts, severe hail and locally heavy rainfall. This line of storms
is expected to push through the Atlanta metro between 5-11 AM
from west to east.

As the line of storms pushes into the eastern warning area
through the late morning and afternoon, temperatures and surface-
based instability will begin to rise, further increasing the
threat for severe weather with storms further having the potential
for strong, long-track tornadoes, damaging winds, and large hail
as long as storms remain rooted to the baroclinic zone and do not
surge too far out ahead of the surface based forcing, which is
still a question that remains unanswered at this time. By mid-
afternoon the line of storms are expected to finally push out of
the warning area and conclude the severe threat.

Thiem

.LONG TERM /Friday through Wednesday/...

Relatively calm weather is expected through the long term.

Following the active weather through the short term, low pressure
will slide over the Carolinas by Friday morning, with some wrap
around moisture returning low-end PoPs to northeast Georgia.
Secondary cold-front will push through the state late Friday into
Saturday, but with limited moisture from which to draw from,
anticipate impacts to be largely restricted to increased cloud
cover. For now, have opted to exclude any light rain potential. This
frontal passage will reinforce the dry air mass over the state, with
cool and sunny conditions prevailing late Saturday.

Dome of high pressure will control the region through early Tuesday
as next shortwave approaches the region. Extended models differ on
timing and intensity of this system, but for now, have opted for a
middle-ground approach to the grids with slight chance to chance
rain beginning Tuesday.

Temperatures through the extended won't have the warm Spring-time
feel, at least initially. Expect temperatures Friday to warm into
the upper 50s and 60s, with slightly cooler conditions Saturday
behind the secondary front. Warmer temperatures are expected Sunday
through Tuesday. Lows over the weekend could drop into the mid 30s
for a large portion of the area, but we should be dry enough to
avoid anything areas of frost.

31

&&

.AVIATION... 18Z Update... Widespread IFR/LIFR cigs will persist
into the night with SCT SHRA/TSRA at TAF sites through the 02-06Z
tonight, and patchy fog expected after potential RA through the
early morning. Winds will stay out of the SE through the evening
at 4-10kts with IFR/LIFR cigs at northern sites and improving cigs
at southern sites filling back in with MVFR by 06Z. A line of
severe thunderstorms is then expected to move through the forecast
area from 09-16Z from WNW to ESE, with winds quickly shifting to
SW-W with strong wind gusts possible. Behind the line, skies are
expected to begin break to SCT with gusty WSW winds up to
15g25kts.

//ATL Confidence...18Z Update...
Low-Medium on VSBYs overnight.
Medium on evening SHRA/TSRA
Medium-High on CIGS and morning +TSRA.
High on all other elements.

Thiem

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          58  72  46  64 /  90  90   5  10
Atlanta         60  68  46  59 /  90  90   5   5
Blairsville     55  65  42  54 / 100  90  30  20
Cartersville    60  67  44  58 / 100  80  10  10
Columbus        65  71  46  62 /  90  80   5   0
Gainesville     55  69  45  60 / 100 100   5  10
Macon           62  75  45  66 /  50  90   0   5
Rome            60  65  45  59 / 100  60  10   5
Peachtree City  62  68  45  60 /  90  90   5   5
Vidalia         63  76  48  67 /  30  90  20   5

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Thiem
LONG TERM....31
AVIATION...Thiem
Hazardous weather outlook, Mar 17, 8:15 PM EDT, 4 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
815 PM EDT Wed Mar 17 2021

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-181600-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
815 PM EDT Wed Mar 17 2021

This Hazardous Weather Outlook is for portions of North and Central
Georgia.

.DAY ONE...Tonight...

Scattered to numerous strong to severe storms are expected late
tonight with an approaching strong disturbance and frontal system.
While there is some potential for severe storms as early as this
evening, the primary risk will likely be with an area of storms
pushing eastward late tonight into Thursday morning. The main
threats will be tornadoes (some of which could be significant or
longer tracked), damaging winds over 60 mph, large hail, and flash
flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

Scattered to numerous strong to severe storms are expected to push
eastward across portions of north and central Georgia Thursday
morning and likely exiting east central Georgia by Thursday
afternoon. The main threats will be tornadoes (some of which could
be significant or longer tracked), damaging winds over 60 mph, large
hail, and flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotters should be prepared for activation tonight through Thursday
across north and central Georgia. Please relay any information about
observed severe weather to the NWS while following all local, state,
and CDC guidelines.

In the hours before

Special weather statement, Mar 17, 6:47 PM EDT, 5 hours 57 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
647 PM EDT Wed Mar 17 2021

GAZ093-095-104-105-172315-
Macon GA-Dooly GA-Sumter GA-Houston GA-
647 PM EDT Wed Mar 17 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MACON...NORTHWESTERN
DOOLY...NORTHEASTERN SUMTER AND SOUTHWESTERN HOUSTON COUNTIES UNTIL
715 PM EDT...

At 647 PM EDT...a strong thunderstorm was over Clearview, or near
Oglethorpe...moving northeast at 25 mph.

  HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
           ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Oglethorpe, Unadilla, Montezuma, Byromville, Andersonville, Dooling,
Fountainville, Flint River Wma, Pennington, Andersonville National
Historic, Clearview, Methvins and Henderson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3210 8409 3226 8420 3247 8385 3225 8370
TIME...MOT...LOC 2247Z 240DEG 20KT 3223 8406

HAIL...0.25IN
WIND...40MPH
Local storm report, Mar 17, 7:10 PM EDT, 5 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
710 PM EDT WED MAR 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     HAIL             3 SSW SHILOH            32.11N  84.32W
03/17/2021  E1.00 INCH       SUMTER             GA   EMERGENCY MNGR

            HAIL UP TO A QUARTER SIZED IN DIAMETER WAS REPORTED
            ALONG HWY 30 IN BETWEEN BUCHANAN RD AND YOUNGS MILL RD.

&&

EVENT NUMBER FFC2100052

TV
Special weather statement, Mar 17, 7:45 PM EDT, 4 hours 59 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
745 PM EDT Wed Mar 17 2021

GAZ083-095-096-180015-
Houston GA-Bleckley GA-Twiggs GA-
745 PM EDT Wed Mar 17 2021

...SIGNIFICANT WEATHER ADVISORY FOR HOUSTON...NORTHWESTERN BLECKLEY
AND TWIGGS COUNTIES UNTIL 815 PM EDT...

At 744 PM EDT...a strong thunderstorm was over Clinchfield, or near
Perry...moving northeast at 45 mph.

  HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
           ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Perry, Jeffersonville, Warner Robins, Danville, Robins Air Force
Base, Marion, Hayneville, Tarversville, Meadowdale, Sand Bed,
Bullard, Houston Lake, Grovania, Elko, Grove Park, District Path,
Moss Oak, Bonaire, Kathleen and Clinchfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3232 8370 3244 8380 3277 8334 3257 8322
TIME...MOT...LOC 2344Z 230DEG 40KT 3242 8367

HAIL...0.25IN
WIND...40MPH
Local storm report, Mar 17, 9:40 PM EDT, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
940 PM EDT WED MAR 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0613 PM     HAIL             3 SSW SHILOH            32.11N  84.32W
03/17/2021  E1.00 INCH       SUMTER             GA   EMERGENCY MNGR

            HAIL UP TO A QUARTER SIZED IN DIAMETER WAS REPORTED
            ALONG HWY 30 IN BETWEEN BUCHANAN RD AND YOUNGS MILL RD.

&&

CORRECTED EVENT TIME

EVENT NUMBER FFC2100052

TV
Special weather statement, Mar 18, 12:44 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1244 AM EDT Thu Mar 18 2021

GAZ078-089-090-102-180515-
Chattahoochee GA-Harris GA-Stewart GA-Muscogee GA-
1244 AM EDT Thu Mar 18 2021

...SIGNIFICANT WEATHER ADVISORY FOR CHATTAHOOCHEE...HARRIS...
NORTHWESTERN STEWART AND MUSCOGEE COUNTIES UNTIL 115 AM EDT...

At 1243 AM EDT...National Weather Service doppler radar indicated a
line of strong thunderstorms along a line extending from Fairfax to
near Crawford to Spring Hill...and moving east at 40 mph.

  HAZARD...40 to 50 mph wind and increased chance of a brief
           tornado.

  IMPACT...While winds should result in minor damage to tree limbs
           and blowing around of light...unsecured objects...the
           leading edge of this line of storms has also exhibited
           areas of localized rotation. A brief tornado could
           quickly form.

Some locations in the path of these storms include
Columbus, Hamilton, Cusseta, Pine Mountain, Waverly Hall, North Fort
Benning, Bibb City, Upatoi, Fort Benning/lawson Army Air Fld, Goat
Rock Lake, Ellerslie, Laurel Hills, F.d. Roosevelt State Park, Green
Island Hills, Florence Marina State Park, Vista Terrace, Cataula,
Columbus Metropolitan Airport, Jamestown/south Fort Benning and Rose
Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately.

LAT...LON 3206 8506 3213 8506 3220 8496 3222 8498
      3222 8493 3225 8492 3226 8489 3233 8501
      3244 8497 3264 8511 3266 8509 3274 8511
      3276 8514 3278 8512 3281 8517 3285 8515
      3286 8518 3286 8474 3246 8468 3206 8476
TIME...MOT...LOC 0443Z 271DEG 36KT 3279 8519 3244 8526 3209 8532

WIND...50MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 17, 8:01 PM EDTSevere Thunderstorm WarningFFCHouston, Twiggs29 min
Mar 17, 11:32 PM EDTRiver Flood WarningFFCWalker12 hr
Mar 18, 12:12 AM EDTSevere Thunderstorm WarningFFCBartow, Chattooga, Floyd, Gordon, Haralson, Paulding and 1 more48 min
Mar 18, 12:23 AM EDTFlash Flood WarningFFCBartow, Catoosa, Chattooga, Dade, Floyd, Gordon and 4 more7 hr
Mar 18, 1:01 AM EDTSpecial Weather StatementFFCBartow, Cherokee, Haralson, Paulding, Polk29 min
Mar 18, 2:12 AM EDTRiver Flood WarningFFCCatoosa22 hr
Mar 18, 3:21 AM EDTRiver Flood WarningFFCMurray, Whitfield47 hr
Mar 18, 4:09 AM EDTWind AdvisoryFFCBaldwin, Banks, Barrow, Bartow, Bibb, Bleckley and 90 more16 hr
Mar 18, 9:34 AM EDTSpecial Weather StatementFFCCrisp, Dooly26 min
Mar 18, 9:57 AM EDTSpecial Weather StatementFFCPulaski33 min
Mar 18, 10:32 AM EDTSpecial Weather StatementFFCDodge28 min
Mar 18, 10:58 AM EDTSpecial Weather StatementFFCJohnson, Laurens32 min
Mar 18, 11:07 AM EDTSpecial Weather StatementFFCDodge23 min
Mar 18, 2:38 PM EDTRiver Flood WarningFFCGwinnett3 hr
Mar 18, 7:13 PM EDTRiver Flood WarningFFCFloyd20 hr

Nearby

Special Weather Statements in Georgia, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.